Parents and caregivers of teething babies and children, listen up. The Food and Drug Administration (FDA) has issued a new warning about benzocaine being linked to a rare condition called methemoglobinemia (MetHb), where the blood
Parents and caregivers of teething babies and children, listen up. The Food and Drug Administration (FDA) has issued a new warning about benzocaine being linked to a rare condition called methemoglobinemia (MetHb), where the blood does not effectively move oxygen throughout the body, which in worst cases can lead to stupor, seizures, coma and even death.
Benzocaine gels and liquids are sold OTC under different brand names such as Anbesol, Hurricaine, Orajel, Baby Orajel, Orabase, and store brands. Benzocaine is also sold in other forms such as sore throat lozenges, creams, ointments, and spray solutions. (See the benzocaine spray alert message here) These products are used to relieve pain from a variety of conditions, such as teething, canker sores, toothaches, burns, insect bites, and irritation of the mouth and gums.
Healthcare providers also use topical benzocaine during surgical procedures, dental procedures and other medical procedures to numb the mouth and throat. Moderate to serious side effects from using topical benzocaine include problems breathing or swallowing, swollen tongue or mouth, irregular heartbeat, malaise, body twitching, hypersensitivity, burning, redness, itching and rash.
Dated April 7, 2011, the FDA posted an alert on its website alerting parents “that the use of benzocaine, the main ingredient in over-the-counter (OTC) gels and liquids applied to the gums or mouth to reduce pain, is associated with a rare, but serious condition. This condition is called methemoglobinemia and results in the amount of oxygen carried through the blood stream being greatly reduced. In the most severe cases, methemoglobinemia can result in death.” The FDA says it will “continue to evaluate this safety issue and will take appropriate regulatory actions as warranted,” according to the online safety alert. Marketed products with the benzocaine ingredient currently do not have a warning label on them.
The FDA safety alert about benzocaine continues saying, “Methemoglobinemia has been reported with all strengths of benzocaine gels and liquids, including concentrations as low as 7.5%. The cases occurred mainly in children aged two years or younger who were treated with benzocaine gel for teething. People who develop methemoglobinemia may experience pale, gray or blue colored skin, lips, and nail beds; shortness of breath; fatigue; confusion; headache; lightheadedness; and rapid heart rate. In some cases, symptoms of methemoglobinemia may not always be evident or attributed to the condition. The signs and symptoms usually appear within minutes to hours of applying benzocaine and may occur with the first application of benzocaine or after additional use. If you or your child has any of these symptoms after taking benzocaine, seek medical attention immediately.”
Is there a possible connection between benzocaine, methemoglobinemia and Sudden Infant Death Syndrome (SIDS)? In the previous paragraph quoted, it says: “In some cases, symptoms of methemoglobinemia may not always be evident or attributed to the condition. The signs and symptoms usually appear within minutes to hours of applying benzocaine and may occur with the first application of benzocaine or after additional use.” That lead me to the Onder Law Firm website, which is handling the benzocaine class-action lawsuit, where their posted article about benzocaine, orajel and baby orajel mentions the question about SIDS saying:
“Some have wondered if many of the deaths attributed to SIDS (Sudden Infant Death Syndrome) were actually caused by Baby Orajel, Orajel, or one of the other benzocaine containing products. Upon the death of an infant, appropriate blood tests are often not run, such that this condition can be missed. Many times only a comprehensive review of the facts and medical records can reveal the true cause of death.”
The National Criminal Justice Reference Service (NCJRS) website shows an abstract from the Journal of Forensic Sciences (dated November 2005), titled “Death of an Infant Involving Benzocaine” and makes mention of a 4-month old baby boy whose death was officially ruled a SIDS death, but then says this:
“The official cause of death was attributed to sudden infant death syndrome (SIDS); however, a toxicological evaluation revealed a concentration of 3.48 mg/L of benzocaine, a widely used local anesthetic found in many over-the-counter medications. Benzocaine is a relatively safe local anesthetic, but there are two recognized adverse reactions, allergic sensitization and methemoglobinemia. Methemoglobin is hemoglobin with the iron oxidized to the ferric state (rather than the reduced ferrous state), making it incapable of reversibly binding oxygen. Death may result from methemoglobinemia if medical intervention is delayed. The corner’s investigation of the source of the benzocaine in the infant found that he was treated with Zenith Goldline Allergen Ear Drops, which contained 0.25 percent w/v benzocaine and 5.4 percent w/v antipyrine. A caregiver admitted that on the day before the child’s death he had been treated with three times the prescribed dose. Methemoglobin concentrations in postmortem cases are frequently elevated, however, and should be interpreted with caution. Still, in the current case, the unknown significance of the benzocaine and the circumstances of the case raise questions about attributing the child’s death to SIDS.”
Under the heading “Additional Information for Healthcare Professionals”, the FDA warns that “Patients who have breathing problems such as asthma, bronchitis, or emphysema, patients with heart disease, and patients who smoke are at greater risk for complications related to methemoglobinemia. China’s State Food and Drug Administration (SFDA) and Health Canada have also warned doctors, patients and drug manufacturers about the dangers related to the use of products containing benzocaine. (Link about China’s warning and link for Canada.) See KidsHealth for a complete list of medication products containing benzocaine in the U.S., Canada and Mexico.
The Consumer Reports Health website says “Some products that include Benzocaine are Cepacol Duel Relief Sore Throat spray, Lanacane spray, Solarcaine Medicate First Aid Spray, Benzocaine cream, Solarcaine lotion, Anbesol Maximum Strength liquid, and Cold Sore Therapy. If you use benzocaine topical products you should carefully follow the recommendations on the product label, and store it out of the reach of children. The products should not be used on children less than two years old, except under the supervision of a healthcare professional.”
The American Dental Association (ADA) also posted the warning on its website saying “For consumers who use benzocaine, the FDA advises that health care professionals advise them to use the smallest amount possible to relieve pain and not to apply the product more frequently than four times daily. Before recommending benzocaine products, health care professionals should discuss the signs and symptoms of methemoglobinemia with patients and tell them to look for signs and symptoms when using benzocaine products, and to seek medical attention immediately if they suspect methemoglobinemia.”
The American Academy of Pediatrics recommends giving teething infants and children a chilled teething ring as well as softly rubbing or massaging the child’s gums for teething pain relief. There are also “natural teething remedies” available.
For more information on Benzocaine risks, toxicity etc, please carefully review the following informative links: